Alert archive / Mississippi / Tornado Warnings in 2004
Tornado Warning 81, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Oct 23, 2004, 6:22 PM CDT for Chickasaw County, Monroe County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2004, 6:22 PM CDT (23:22 UTC)
- Expired
- Oct 23, 2004, 7:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Chickasaw County, MS, Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 30 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMEG 232322 TORMEM MSC017-095-240015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 622 PM CDT SAT OCT 23 2004 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * TORNADO WARNING FOR... CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI MONROE COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 700 PM CDT * AT 622 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES SOUTHWEST OF OKOLONA...MOVING EAST AT 30 MPH. * THE STORM IS EXPECTED TO BE NEAR... NEW WREN AROUND 635 PM CDT AMORY AROUND 650 PM CDT HATLEY AROUND 655 PM CDT .IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST FLOOR. PROTECT YOUR BODY FROM FLYING DEBRIS. .IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT. LAT...LON 3405 8885 3387 8887 3379 8835 3402 8832 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Oct 23, 2:00 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Oct 23, 2:00 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 200 PM CDT SAT OCT 23 2004 .DISCUSSION... COLD FRONT BEGINNING TO PUSH INTO WESTERN ARKANSAS THIS AFTERNOON. A LINE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS IS STRETCHING FROM PARIS TENNESSEE TO WEST HELENA ARKANSAS. THIS LINE WILL CONTINUE MOVING EASTWARD THIS AFTERNOON INTO THIS EVENING. BIG QUESTION OF THIS FORECAST PACKAGE IS WILL ANYTHING REDEVELOP BEHIND THIS LINE. REGIONAL RADAR IS SHOWING A FEW SMALL SHOWERS ACROSS SOUTHERN MISSOURI. DON/T KNOW IF THIS WILL CONTINUE TO DEVELOP SOUTHWARD OR NOT. MODELS ARE SHOWING PRECIPITATION ONLY ACROSS EASTERN AREAS OF THE CWA THIS EVENING. WILL WAIT TO MAKE A LAST MINUTE CALL WHETHER TO KEEP POPS ACROSS WESTERN ZONES OR NOT. CLOUDS SHOULD BEGIN TO DECREASE OVERNIGHT ALLOWING FOR SOME FOG TO DEVELOP ACROSS THE MIDSOUTH. WILL KEEP MENTION OF FOG IN FORECAST. SFC HIGH PRESSURE WILL BUILD INTO THE AREA ON SATURDAY IN ADDITION TO AN UPPER RIDGE ALOFT. THIS WILL KEEP DRY AND MOSTLY CLEAR/PARTLY CLOUDY CONDITIONS AROUND THROUGH MONDAY. A WARM FRONT WILL BEGIN TO MOVE NORTHWARD INTO SOUTHWESTERN SECTIONS OF THE CWA ON MONDAY NIGHT. THIS FRONT WILL BRING SLIGHT CHANCES FOR SHRA/TSRA THROUGH TUESDAY NIGHT MAINLY FOR SOUTHWESTERN TO WESTERN PORTIONS OF THE MIDSOUTH BEFORE LIFTING NORTHWARD. WARM FRONT WILL BE FAR ENOUGH NORTH WITH COLD FRONT FAR ENOUGH WEST TO KEEP THE MIDSOUTH DRY THROUGH THURSDAY. ALTHOUGH EXPECT PARTLY TO MOSTLY CLOUDY CONDITIONS DURING THIS TIME. COLD FRONT WILL MOVE INTO THE AREA THURSDAY NIGHT AND WILL BRING CHANCES FOR SHOWERS AND THUNDERSTORMS FOR THE CWA THROUGH FRIDAY NIGHT. HIGH PRESSURE WILL MOVE INTO THE AREA ON SATURDAY BRINING DRY CONDITIONS BACK TO THE MIDSOUTH WITH NEAR NORMAL TEMPERATURES. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. KRS
Hazardous weather outlook, Oct 23, 4:00 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 400 PM CDT SAT OCT 23 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-241000- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 400 PM CDT SAT OCT 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OUT AHEAD OF A COLD FRONT THIS EVENING OVER PORTIONS OF THE MIDSOUTH...MAINLY EAST OF THE MISSISSIPPI RIVER. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KRS
In the hours before
Special weather statement, Oct 23, 4:12 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 412 PM CDT SAT OCT 23 2004 MSZ022-023-232145- CALHOUN MS-CHICKASAW MS- 412 PM CDT SAT OCT 23 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CALHOUN AND CHICKASAW COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF VARDAMAN AT 412 PM CDT...MOVING EAST AT 25 MPH. THIS STORM WILL PRODUCE STRONG WINDS IN EXCESS OF 45 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CALHOUN AND CHICKASAW COUNTIES...INCLUDING THE CITY OF HOUSTON...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 3:35 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall | 25 min |
| Oct 23, 4:18 PM CDT | Tornado Warning | MEG | Yalobusha | 27 min |
| Oct 23, 4:45 PM CDT | Severe Thunderstorm Warning | MEG | Tippah | 30 min |
| Oct 23, 5:22 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 38 min |
| Oct 23, 5:51 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw | 24 min |
| Oct 23, 6:09 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 51 min |
| Oct 23, 6:27 PM CDT | Tornado Warning | MEG | Chickasaw, Monroe | 48 min |
| Oct 23, 6:31 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba | 44 min |
Nearby
Tornado Warnings in Mississippi, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.